Minnesota, 2024Wildfire in Minnesota, March 3, 2024
March 3, 2024 · NWS MPX · 1 event in 1 county or zone
Red Flag Conditions consisting of warm weather, dry conditions, and low relative humidity values led to the development of a grass fire near the vicinity of Snake Trail approximately 4 miles NE of Waseca, MN in Waseca County. Less than 2,000 acres burned, and no structural damage occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Red Flag Conditions consisting of warm weather, dry conditions, and low relative humidity values led to the development of a grass fire near the vicinity of Snake Trail approximately 4 miles NE of Waseca, MN in Waseca County. Less than 2,000 acres burned, and no structural damage occurred. As a precaution, the fire did necessitate the evacuation of multiple residences, and caused three directly related injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 3, 5:55 PM CST, 5 minutes earlier. Its key messages:
- Elevated fire weather this afternoon conditions with very warm temperatures, low humidity, and gusty winds.
- Isolated thunderstorms possible across western Wisconsin this evening.
- Trending cooler this week with highs in the 40s to 50s with a couple chances of mixed precipitation.
Area forecast discussion, Mar 3, 5:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
555 PM CST Sun Mar 3 2024
.KEY MESSAGES...
- Elevated fire weather this afternoon conditions with very warm
temperatures, low humidity, and gusty winds.
- Isolated thunderstorms possible across western Wisconsin this
evening.
- Trending cooler this week with highs in the 40s to 50s with a
couple chances of mixed precipitation.
&&
.DISCUSSION...
Issued at 310 PM CST Sun Mar 3 2024
Ongoing cloud cover today slowed the warming slightly especially
across central MN and western WI where it has been most
prevalent. Regardless, high temperature records today are still
expected to be met or have already been broken. At 2:30 PM, MSP
Int'l airport recorded 71 degrees which is the earliest 70+
degree day ever recorded at the observation sites. These warmer
temperatures are all thanks to ongoing strong LLJ which has
supported southerly gusty winds. As a result, have nudged wind
gusts up as well as decreased RH values, especially across
southern MN. Consequentially with the ongoing increased winds
and low RH values, both a Wind Advisory and a Red Flag Warning
in are effect until this evening across southern MN. Fire
weather conditions will improve once frontal passage occurs this
evening.
h500 heights will continue to decrease as an upper-level low over
the Dakotas tracks NE'ward. Hi-Res guidance continuing to hang on to
the potential of weak elevated instability across portions of Rusk
down to Eau Claire Counties in Wisconsin for a couple of hours late
this afternoon. Although light rain is the more likely p-type,
isolated small hail, and gustier downdrafts are possible given the
inverted-V nature of modeled forecast soundings. Rainfall
accumulations range from a trace to a few hundredths of an
inch.
Once FROPA occurs, winds will decrease across MN/WI from SW to NE
becoming light and variable overnight. Winds will shift northward
causing temperatures to be noticeably 15 to 20 degrees cooler than
what we are feeling currently. Lows overnight will reach the upper
20s to mid 30s which and forecasted highs in the 40s. By tomorrow, a
secondary wave will pass over Eastern MN and Western WI late morning
to early afternoon which likely produce rain and potentially some
snow on the cold side of this system. Isolated snow
accumulations across western MN could reach trace to a tenth of
an inch.
This week's temperatures will not deviate much from the 40 to 50s
for highs and lows in the upper 20s to mid 30s. Another system is
possible later this week but with weak agreement in forecast
guidance, keeping PoPs on the lower end for chance of mixed
precipitation.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 550 PM CST Sun Mar 3 2024
A cold front continues to sweep across all sites this
evening with only RNH and EAU yet to pass overhead. The -TSRA
that has been impacting EAU will continue eastward away from the
terminal over the next hour or so but did introduce a few hours
of potential 40kt LLWS. Gusty winds will diminish across all
sites from west to east then becoming light and variable
overnight. By tomorrow morning, winds will shift to the north
with low bkn to ovc cigs as a secondary wave proceeds through.
As of now, MKT, MSP, EAU, RNH have a shot at seeing a rain/snow
mix before the wave clears during the afternoon hours. However
given the amount of potential dry air at the surface only kept
on PROB30s vs TEMPO groups due to confidence. EAU has the best
chances of seeing precip in the early afternoon.
KMSP...Gusty west-southwest to westerly winds diminishing as
the evening continues on and should be no longer a nuisance
between 02 to 04z. Winds will become north to northwesterly by
tomorrow morning with cigs reducing to low VFR. A secondary
wave trails the current cold front which could potentially
produce
-SHRA between 15 and 21z tomorrow. Decided to keep the PROB30
for now enough surface dry air may force the precip to fall as
virga.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW bcmg NE 5-10G20 kts.
WED...VFR. Wind SE 10-15 kts
THU...VFR/MVFR. Chc of -RASN. Wind SE 10-15 kts.
&&
.CLIMATE...
Issued at 546 AM CST Sun Mar 3 2024
Record high temperatures are likely today. If MSP and EAU
manage to reach 70 or higher, it will be their earliest 70
degree days on record. The current record for earliest 70
degree day is March 5, 2000 at both locations.
***Record Highs Sun Mar 3***
Location | Forecast | Record
------------------------------
MSP | 72 | 65 (1905) *This would be the earliest 70
on record (Mar 5).
STC | 66 | 61 (1905)
EAU | 71 | 58 (1894) *This would be the earliest 70
on record (Mar 5).
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Red Flag Warning until 6 PM CST this evening for Blue Earth-
Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
Wind Advisory until 6 PM CST this evening for Blue Earth-
Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.
&&
DISCUSSION...Dunleavy
AVIATION...Dunleavy
CLIMATE...NDCHazardous weather outlook, Mar 3, 2:40 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
240 PM CST Sun Mar 3 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
240 PM CST Sun Mar 3 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Red flag conditions continue for portions of southern Minnesota
through 6pm this evening, along with a wind advisory for gusts up
to 40-45mph for the same time. Winds shift along a cold front this
evening with a chance for showers and rumbles of thunder in
western Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Mar 3, 1:07 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
107 PM CST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Wildfire 3 NNE Waseca 44.12N 93.48W
03/03/2024 Waseca MN Trained Spotter
Active wildfire evident on radar and
satellite imagery. Images relayed to NWS via
social media.
&&
TDHLocal storm report, Mar 3, 1:14 PM CST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
114 PM CST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Wildfire 3 NNE Waseca 44.12N 93.48W
03/03/2024 Waseca MN Trained Spotter
Corrected start time based on radar and
satellite. Active wildfire evident on radar
and satellite imagery. Images relayed to NWS
via social media.
&&
TDHSpecial weather statement, Mar 3, 4:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 PM CST Sun Mar 3 2024
WIZ014-032245-
Polk WI-
418 PM CST Sun Mar 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POLK COUNTY THROUGH
445 PM CST...
At 418 PM CST, trained weather spotters reported a strong
thunderstorm producing half inch hail near Balsam Lake, or 35 miles
west of Rice Lake, moving north at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Frederic, Luck, Balsam Lake, Centuria, Milltown, Clam Falls, Lewis,
and Straight Lake Wilderness State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4568 9216 4533 9241 4534 9261 4573 9247
4572 9215
TIME...MOT...LOC 2218Z 201DEG 45KT 4540 9245
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RMDSpecial weather statement, Mar 3, 4:32 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CST Sun Mar 3 2024
WIZ015-025-032300-
Barron WI-Dunn WI-
432 PM CST Sun Mar 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DUNN AND CENTRAL
BARRON COUNTIES THROUGH 500 PM CST...
At 432 PM CST, Doppler radar was tracking a strong thunderstorm over
Ridgeland, or 20 miles southwest of Rice Lake, moving north at 55
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Prairie Farm, Dallas, Haugen,
Ridgeland, Sumner, Canton, Hillsdale, and Brill.
This includes U.S. Highway 53 between mile markers 129 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4513 9179 4518 9205 4564 9189 4564 9155
4556 9153
TIME...MOT...LOC 2232Z 198DEG 47KT 4523 9190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RMDWildfire, Waseca
- When
- March 3, 6:00 PM CST to 8:00 PM CST
- Where
- Waseca forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
A grass fire near the vicinity of Snake Trail approximately four miles NE of Waseca, MN approximately at 12 PM and burned for approximately 8 hours. The fire was fully contained at 8 PM. Less than 2,000 acres burned, and no structural damage occurred. As a precaution, the fire did necessitate the evacuation of multiple residences.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, March 3, 20241 death · 1 event
- Strong Wind in Illinois, March 3, 2024$20,000 · 2 events
- Flooding and Hail in Florida, March 3, 2024$7,000 · 1.5 in hail · 10 events
- High Wind in South Dakota, March 3, 202451 kt wind · 4 events
- Heavy Snow in Washington, March 3 to 4, 20243 events
- High Wind in Texas, March 3, 202470 kt wind · 2 events
- Heavy Snow in Nevada, March 3 to 4, 20241 event
- High Wind in Texas, March 3, 202451 kt wind · 1 event
- High Wind in Illinois, March 3, 202450 kt wind · 1 event
- Funnel Cloud in Florida, March 3, 20241 event
- Winter Weather in Wyoming, March 3, 20241 event
- Hail in Wisconsin, March 3, 20241 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154759.